Tags

, , ,

I wish that I could write something funny about this, but this time the joke feels like it is on me. The numbness in my hands and feet and weakness in my arms and legs have gotten significantly worse. In doing my research I’ve discovered that this is not such a rare side effect of my treatment. In fact, 60% of those receiving docetaxel and 40% of those getting carboplatin develop chemo-induced peripheral neuropathy (CIPN). They say it’s one of the most challenging and complex complications of chemo. Frankly, I’m freaking out. Not that it matters but I wonder what I would I have done in the beginning if I had been told, “If you have chemo you can significantly reduce recurrence or spread of cancer but you may lose sensation in your hands and feet.”   There’s really not a good option. According to studies, there are three possible outcomes: the numbness will increase even after chemo is over; it will decrease or it will stay the same. The one option that they seems to fail to mention is that it will completely disappear.  I have found a number of patient forums where women have reported that it did go away – but it took a year or more.  I am going to assume that the folks that had CIPN disappear quickly probably aren’t posting on the Internet because they are out there having a great time living their lives, snapping their fingers and dancing. That will be me! I will snap again – much to my daughters embarrassment.

But right now I am finding it hard to do small functions with my hands – like tie, zip or button. I have dropped drinking glasses and have to take precautions to grip everything very purposely. While the numb feet is just weird and annoying, I am finding it extremely tiring to walk up stairs or stand for long periods of time. But I am hoping that’s more about temporary fatigue than CIPN.

I guess this is good news: My doctor has evaluated me and called it Grade 3 neuropathy, and therefore, he has decided that my last chemo cocktail will NOT include doxataxel or carboplatin. So, next week I’ll get my last dose of Perjeta (the stuff that gives me 30 days of the runs) and the Herceptin – the infusion that will continue until the end of the year which only lists side effects as diarrhea, muscle/joint/back pain, stomach/abdominal pain, trouble sleeping, nausea and vomiting and mouth sores — oh, and sometimes, cardiac failure. But at least it doesn’t cause neuropathy.

I know you are all out their praying for me so if you could, put a little juju out there for my motor neurons!